Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Birmingham, AL

February 25, 2001Colbert County, Franklin County, Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 25, 2001, 12:44 AM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 25, 2001, 12:44 AM CST (06:44 UTC)
Expired
Feb 25, 2001, 1:30 AM CST
In force
46 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 9:30 PM CSTTornado WatchSPC5 hr
Feb 24, 11:15 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250643
SVRBHM
ALC033-059-077-250730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 AM CST SUN FEB 25 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 130 AM CST

* AT 1241 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FLORENCE TO 22 MILES SOUTHWEST OF
  RED BAY...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
UNDERWOOD-PETERSVILLE...TUSCUMBIA...SHEFFIELD...RUSSELLVILLE AND
MUSCLE SHOALS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDaOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3488 8770 3416 8859 3431 8790 3503 8702

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:28 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 24, 9:28 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
928 PM CST SAT FEB 24 2001

WENT AHEAD AND UPDATED ZONES TO INCLUDE TORNADO WATCH FOR NW
SECTIONS.  ALSO WENT AHEAD AND RAISED OVERNIGHT LOWS AT SEVERAL
LOCATIONS.  WILL LOOK AT RADAR LOOPS AND THEN UPDATE LATER ON
TOWARDS MIDNIGHT IF POPS NEED ADJUSTING.

.BHM...WIND ADVISORY IN EFFECT TNGT ZONES 1 THRU 17.

In the hours before

Special weather statement, Feb 24, 8:18 PM CST, 4 hours 26 minutes before
ALZ001>038-040>050-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CST SAT FEB 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SQUALL LINE ALONG THE MISSISSIPPI RIVER IS FORECAST TO CONTINUE
EASTWARD TONIGHT...AND REACH WEST ALABAMA AROUND 10 PM.

SEVERE WEATHER COULD BE WIDESPREAD OVER PARTS OF MISSISSIPPI AND
TENNESSEE TONIGHT...BUT THE SQUALL LINE IS EXPECTED TO BEGIN TO
WEAKEN AS IT REACHES ALABAMA...AND AS THE MAIN STORM CENTER MOVES OUT
TOWARD THE GREAT LAKES.

HOWEVER...AS THE STORMS REACH WEST ALABAMA...THEY MAY STILL PACK
ENOUGH PUNCH TO PROVIDE STRONG AND POSSIBLY DAMAGING WINDS.  FOR
THIS REASON...THE WESTERN-MOST COUNTIES OF THE STATE STILL HAVE A
SLIGHT RISK OF SEVERE WEATHER TONIGHT.  WHILE SCATTERED THUNDERSTORMS
MAY OCCUR AHEAD OF THE LINE TONIGHT...THE MAIN THREAT OF SEVERE
WEATHER IS AFTER 10 PM TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
WEST ALABAMA MAY BE REQUIRED TONIGHT.  WHILE OTHER AREAS ARE
NOT OUT-LOOKED FOR SEVERE...IT WOULD BE A GOOD IDEA FOR EMA PERSONNEL
ALONG...AND EVEN EAST OF...THE I-65 CORRIDOR TO MONITOR WEATHER
REPORTS THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:49 PM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale56 min
Feb 25, 12:50 AM CSTSevere Thunderstorm WarningBMXWinston25 min
Feb 25, 1:55 AM CSTTornado WarningBMXPerry50 min
Feb 25, 2:48 AM CSTSevere Thunderstorm WarningBMXDallas, Perry42 min
Feb 25, 4:00 AM CSTSevere Thunderstorm WarningBMXWalker30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.